Hey, Amy Schumer: Here's How Antibiotics Really Affect Your BC (& Your Drinking Habits)

Photo: Courtesy of NBC.
After covering the Kardashians and the extreme joy of chatting with Bradley Cooper for half an hour, Amy Schumer ended her SNL monologue this weekend with a revelation that many of us have probably had: Antibiotics are weird.

Yes, they're way over-prescribed to humans and non-humans alike. And antibiotic resistance is on the rise, bringing scary superbugs into our lives. But, in some circumstances, they are the only things that'll make you feel better. It's kind of unfortunate, then, that they can also mess with other really important parts of our lives — namely, drinking and birth control.

So it's not totally surprising that Schumer's most-Googled phrases include both "Can I drink on these antibiotics?" and "Do these antibiotics make my birth control worthless?" (Start at around 7:05 in the clip below.) But don't worry; if you, like Amy, find yourself wondering about these questions more than you'd like, we've got your answers right here.

Can you drink while taking antibiotics?
Unless you're taking a select few medications (for which your doctor will give you a specific warning), alcohol won't make your antibiotics any less effective. But, the Mayo Clinic reminds us that both alcohol and antibiotics can cause similar side effects, including dizziness, drowsiness, and an upset stomach. And enjoying these things together might make you feel extra unpleasant. So, it's probably best to avoid that combo.

Do antibiotics mess with your birth control?
According to Planned Parenthood, taking antibiotics while you're on the pill is really only a known issue for one type of antibiotic in particular: rifampin (a.k.a. Rifadin), which is used to treat tuberculosis and several other bacterial infections. If you're not taking that one (or if you've made the switch to an IUD) you're probably fine — though other drugs can have weird BC interactions. Talk with your doctor to be sure.

And to be honest, if you're really worried, your doctor is probably the one who should be answering these questions, not the internet.

More from Diet & Nutrition